Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 323, NWS Des Moines, IA

August 22, 2001Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2001, 7:40 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 7:40 PM CDT (00:40 UTC)
Expired
Aug 22, 2001, 8:20 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Appanoose County, IA, Davis County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS53 KDMX 230040
SVRDSM
IAC007-051-230120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 820 PM CDT

* AT 736 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CENTERVILLE...OR ABOUT 35 MILES
  SOUTHWEST OF OTTUMWA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BLOOMFIELD AROUND 820 PM

THIS WARNING REPLACES THE WARNING ISSUED FOR APPANOOSE COUNTY SLATED
TO EXPIRE AT 755 PM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4085 9308 4062 9307 4064 9221 4090 9220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 4:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT WED AUG 22 2001

MAIN PROBLEM WILL BE POPS WITH FRONTAL BOUNDARY IN THE AREA TONIGHT
AND THURSDAY AND THEN UPPER SYSTEM EJECTING FROM THE SW U.S. AND
MOVING INTO THE AREA FRIDAY AND SATURDAY.

IN THE SHORT TERM...VORT MAX MOVING ACROSS SOUTHERN IA SHOULD
CONTINUE TO ENHANCE CONVECTION ACROSS THE FAR SOUTH AND SOUTHEAST.
SURFACE PRESSURE RISES BEHIND THIS SYSTEM SHOULD GIVE THE FRONT IN
NW IA A LITTLE BOOST SOUTH TONIGHT. CLOUD DEBRIS HAS GREATLY LIMITED
INSTABILITY OVER CENTRAL IA WITH BEST CHANCE OF MORE WIDESPREAD
CONVECTION THIS EVENING OVER THE FAR EAST AND SOUTHERN CWA.

PROXIMITY OF THE FRONT WILL NECESSITATE POPS IN THE SOUTH ON
THURSDAY WITH DRIER CONDITIONS IN THE NORTH. WILL KEEP THINGS DRY
THURSDAY EVENING BUT BRING BACK LATE NIGHT POPS IN THE S LATE
THURSDAY NIGHT. MODELS DIVERGE ON HOW TO HANDLE THE UPPER LOW THAT
MOVES NORTHEAST INTO OR NEAR IOWA BY SATURDAY. WITH
UNCERTAINTY...WILL KEEP POPS AREAWIDE FRIDAY AND SATURDAY WITH
HIGHER POPS IN THE SOUTH. LOOKS LIKE SOME POTENTIAL FOR A MORE
WIDESPREAD MODERATE RAIN WITH EMBEDDED THUNDER FRIDAY AND SATURDAY.
THIS SYSTEM SHOULD BE EAST OF THE AREA BY SATURDAY NIGHT WITH AREA
THEN IN A DRY NORTHWEST FLOW THROUGH THE MIDDLE OF NEXT WEEK. NO
MAJOR SHORT WAVES SHOWING IN THE EXTENDED. SO DRY WITH SLIGHTLY
BELOW SEASONAL TEMPS SHOULD DO FOR THE FIRST HALF OF THE WEEK.

.DSM...NONE

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:14 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.